Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Does increased SGOT level cause depression ?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11718 Questions
Age : 42 years
Sex : Female
Children : One ( one lost in miscarriage)
Had a hysterectomy two and a half years back. Suffering from Osteopenia and very low Vitamin D3 level (4) . Having low fever every day. Other values as on 14th May are as follows:
Haemoglobin : 12g%
Haemotocrit : 35.3%
RBC count : 4.4 Million/Cumm
MCV : 80 fl
MCH : 27 pg
MCHC : 33.9%
TLC Count : 7300
Platelet Count : 18
Differential count is within range
Potassium : 3.9
Sodium : 139
TSH(Electrochemilluminiscence): 5.24

LFT conducted on 7th March had indirect bilirubin (0.70mg/dl) and SGOT (48 mg/dl) out of range.

She has had eight injection of Architol 6 lakhs for six weeks.Shall be getting the Vitamin D levels tested soon.
Her disposition is worsening and she undergoes depression and violent rage periodically.
Feels very weak and blanks out some times.

Posted Tue, 8 May 2012 in Liver and Gall Bladder
Answered by Dr. Rakhi Tayal 1 hour later
Thanks for writing to us.

After going through the blood reports, almost all the reports are within normal limits except for a mildly raised SGOT. Mildly increased levels of SGOT alone does not mean that it has to be a liver problem.

Such mild increase can occur due to intramuscular injections in the recent past which is there in her case and also injections of cholecalceferol- Architol which she is taking .They do deposit in the liver causing this mild rise. There is nothing to be alarmed of.

The tendency of depression might be related to post menopausal symptoms in her case. A hormonal replacement therapy will not only reduce osteoporosis but will also boost her confidence level.

You can consult a gynaecologist regarding HRT and get repeat liver function tests done one month after the injections of Architol are over.

I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.
Above answer was peer-reviewed by
Follow-up: Does increased SGOT level cause depression ? 1 hour later
Dear Dr Tayal,

Thanks for the answer.

The SGOT levels are from the report dated 7th March and the TSH levels are from a report dated 14th May.

Actually, we got more worried due to an article by Macrobiotic nutritionist Shonali Sabherwal in todays Bangalore Mirror. It states " Low levels of this vitamin increase risk of cancer and reduces the body's ability to overcome the cancer, if you already have it. Low Vitamin D will affect the immune system, blood sugar levels and bones. It is also responsible for regulating processes within the body."

We are apprehensive about bone cancer as she is suffering from ostopenia and currently having a pain in her forearm (elbow and further), which an ortho at Fortis has diagnosed as Tennis Elbow. This pain is now also shooting in the shoulder region too.

This, coupled with the low intensity fever that my wife is having every day, got us worried. We have already consulted her gynecologist regarding her TSH levels and she advised her not to be too worried about that and take Thyrox 25 which she has been taking since almost 3 months or so.

I would like to have a comprehensive screening to rule out the possibility of any carcinogenic reason to be at the root of this all. How shall we proceed?


Answered by Dr. Rakhi Tayal 2 hours later
Thanks for writing again.

Deficiency of Vit D does not always cause cancer, there will many other factors involved.It is still under research.In case of deficiency Vitamin D is also available in dietary supplements and in liver, eggs, oily fish, and fortified milk and dairy products.

Regarding her thyroid problem since she is taking tablets for it she will will be cured.

A carcinogenic lesion is not likely to cause a tennis elbow or generalised osteopenia. Tennis elbow occurs when there is a problem with the tendons that attach to the outside of the elbow.It occurs because of repetitive use.

Still if you want to rule out, you can get her tested for various tumor markers and a bone scan of whole body will help in diagnosing the presence of any localised bony lesions.You can get her complete blood picture done and Pap smear test for cervical carcinoma

Hope I have answered your query.
Wishing you an early recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor